What is Hypercapnia?
If you have COPD, you can't breathe as easily as other people do. Your inflamed airways and damaged lung tissue make it harder for you to breathe in the oxygen you need and breathe out the carbon dioxide that your body wants to get rid of.
Hypercapnia isn't a problem for everyone with COPD, and it might not happen to you. Your doctor has probably suggested medication to make breathing easier. You may also use supplemental oxygen. You’ll breathe it in through a mask or nosepiece attached by tubes to a device called a concentrator, which acts like a pump to filter and provide a clean, steady stream of air.
What Happens When You Have Hypercapnia?
Hypercapnia changes the pH balance of your blood, making it too acidic. This can happen slowly or suddenly. If it happens slowly, your body may be able to keep up by making your kidneys work harder. Your kidneys release and reabsorb bicarbonate, a form of carbon dioxide, which helps keep your body's pH level balanced.
A sudden rise in carbon dioxide, called acute hypercapnia, is more dangerous, because your kidneys can't handle the spike. This is most likely to happen if you have a severe case of COPD or if you get a flare-up. Either way, you may be breathing too slowly, which means you aren’t taking in air and letting out carbon dioxide at a healthy rate.
You could also get acute hypercapnia if you start taking a medicine that makes you sleepy, like a narcotic pain reliever, after an injury or surgery. These drugs, known as sedatives, can slow down your rate of breathing.
Symptoms of Hypercapnia
The signs usually depend on how severe your hypercapnia is.
Mild to moderate hypercapnia that develops slowly usually causes:
Acute hypercapnia can cause:
If untreated, it can eventually lead to a coma.
Severe hypercapnia can involve:
- Hand tremors (asterixis)
- Sudden brief muscle jerks (myoclonus)
- Pressure in your brain (papilledema) that makes your optic nerve swell and can lead to:
- Varicose veins (your doctor might called them dilated superficial veins)
If you notice any of these symptoms, call your doctor. You may need to go to the hospital.
Causes of Hypercapnia
There can be many, including:
- Brainstem disease
- Metabolic disorders, including hypothyroidism and hyperthyroidism
- Nervous system disorders like congenital central alveolar hypoventilation
- Sedative overdose
- Sleep apnea
- Spinal cord injuries or disorders like Guillain-Barré syndrome, myasthenia gravis, and muscular dystrophy
- Thoracic cage disorders like flail chest and ankylosing spondylitis
- Toxins, poisonings, and drugs like botulism and tetanus
- Upper airway disorders
Diagnosis of Hypercapnia
Your doctor will:
- Get your medical history and examine your body to look for causes.
- Check your breathing. If you need help, you could get supplemental oxygen. Or you might need a tube that goes into your airway and connects to a machine that helps you breathe (ventilation).
- Order blood tests:
- Arterial blood gas test: This test measures the oxygen and carbon dioxide levels in your blood. The doctor will take some blood from an artery, usually in your wrist. The sample goes to a laboratory, where its oxygen and carbon dioxide levels are measured.
- Chemistry panels: This checks the level of salts (electrolytes and bicarbonates) created when your body processes carbon dioxide.
- Complete blood count: Low blood oxygen levels from a lung disease may be linked to high red blood cell counts. These other tests may be done to look for causes:
Treatment for Hypercapnia
Don't try to treat hypercapnia on your own. You’ll need to get instructions from your doctor. If you normally use supplemental oxygen, taking more could make the problem worse. When you have COPD, too much oxygen could cause you to lose the drive to breathe.
If you get hypercapnia but it isn't too severe, your doctor may treat it by asking you to wear a mask that blows air into your lungs. You might need to go the hospital to get this treatment, but your doctor may let you do it at home with the same type of device that's used for sleep apnea, a CPAP or BiPAP machine.
If you have severe hypercapnia and you become unconscious, you'll need treatment with a ventilator.
How to Lower Your Risk of Hypercapnia
You can’t always prevent hypercapnia, but you can lower the odds of getting it if you follow your doctor's instructions for managing your COPD. Always take the medicine they suggest and use supplemental oxygen the way they tell you to.
It's also a good idea not to use drugs to help you relax or sleep too often (the doctor will call them sedatives). These include narcotics for pain relief and benzodiazepines, such as Xanax and Valium, for anxiety or insomnia. If you need one of these drugs, review your dose with your doctor and be on the lookout for side effects.
If you take supplemental oxygen and your doctor says you’re at high risk of getting hypercapnia, you may want to keep a device called a fingertip pulse oximeter at home. You can use it to make sure your oxygen levels aren't getting too high, which raises your odds of getting hypercapnia.
Pay attention to the warning signs of hypercapnia. If you feel unusually short of breath, extra sleepy, or get easily confused, talk to your doctor right away.